alphaFeedback

WorksMathematics

Isolated singularities of solutions to the Yamabe equation in higher dimensions II

AI contributions
Not recorded for this paper
View details

Abstract

This is the second of two papers on isolated singularities of positive solutions to the Yamabe equation on manifolds with nonflat background metrics. In the first paper, we proved that, in dimensions 3≤n≤293\le n\le29, every isolated singularity is either removable or the solution is asymptotic to a radial model singular solution in the flat metric on the Euclidean space with origin as its singular point—a Fowler solution. In the present paper, we show that this dimension range is sharp. More precisely, for each n≥30n\ge30, we construct a smooth metric on RPn\mathbb{RP}^n and a positive solution of the corresponding Yamabe equation having an isolated singularity, near which the solution blows up along a sequence at a rate much faster than that of Fowler solutions. Moreover, the singular solution defines a complete conformal metric of constant positive scalar curvature and the metric agrees with the round metric to infinite order at the singular point.

Introduction

Let g0g_0 be the standard quotient metric on RPn\mathbb{RP}^{n}, induced by the round metric on Sn(1/2)S^{n}(1/2) under the antipodal identification. For a Riemannian metric gg, let Scal⁡g\operatorname{Scal}_{g} denote its scalar curvature, and define the conformal Laplacian by

Lg:=Δg−c(n)Scal⁡g,c(n):=n−24(n−1).L_g := \Delta_g - c(n)\operatorname{Scal}_g,\qquad c(n) := \frac{n-2}{4(n-1)}.

We write dgd_g for the distance induced by gg.

The main result of this paper is the following.

Theorem 1.1. For every integer n≥30n \ge30 and every point o∈RPno \in\mathbb{RP}^{n}, there exist a smooth Riemannian metric g∞g_{\infty} on RPn\mathbb{RP}^{n} agreeing with the round metric to infinite order at oo and a positive smooth function u∞u_{\infty} on RPn∖{o}\mathbb{RP}^{n} \setminus\{o\} satisfying the Yamabe equation

−Lg∞u∞=n(n−2)u∞n+2n−2in RPn∖{o},(1)-L_{g_{\infty}}u_{\infty}=n(n-2)u_{\infty}^{\frac{n+2}{n-2}}\quad\text{in }\mathbb{RP}^{n}\setminus\{o\}, \tag*{(1)}

such that

u∞(x)≥cdg∞(x,o)−n−22(2)u_{\infty}(x) \ge c d_{g_{\infty}}(x,o)^{-\frac{n-2}{2}} \tag*{(2)}

for some constant c>0c>0, and

lim sup⁡x→odg∞(x,o)n−2u∞(x)=∞.(3)\limsup_{x\to o}d_{g_{\infty}}(x,o)^{n-2}u_{\infty}(x)=\infty. \tag*{(3)}

We make the following remarks.

  • In Part I [11], we completed the classification of isolated singularities of positive solutions to the Yamabe equation in punctured balls, for arbitrary smooth Riemannian metrics in dimensions 3≤n≤293 \le n \le29: every such singularity is either removable or the solution is asymptotic to a Fowler solution—a radial model singular solution in the flat metric on the Euclidean space with origin as its singular point. See also Marques [15] in dimensions 3≤n≤53 \le n \le5 and Xiong–Zhang [22] in dimension 6. By (3), the above theorem shows that this classification cannot be extended to dimensions 30 and higher.

  • We will see in the proof of the main theorem that, for any τ>0\tau> 0,

lim⁡x→0∣x∣−τ∣g∞(x)−g0(x)∣=0\lim_{x \to0} |x|^{-\tau} |g_{\infty}(x) - g_{0}(x)| = 0

in local coordinates centered at oo. This shows that the upper bound assumption in Han–Xiong–Zhang [12 Theorems 1.2 and 1.3] is necessary when n≥30n \ge30.

  • By (2) and (1), the conformal metric u∞4/(n−2)g∞u_{\infty}^{4/(n-2)}g_{\infty} is complete and has scalar curvature 4n(n−1)4n(n-1). To the best of our knowledge, this is the first example of a complete conformal metric of constant positive scalar curvature whose conformal factor, relative to a smooth background metric, grows faster than the Fowler rate along a sequence approaching an isolated singularity. See Schoen [21], Mazzeo–Smale [18], Mazzeo–Pollack–Uhlenbeck [17], Mazzeo–Pacard [16], Byde [5], Santos [20], and others for the singular Yamabe problem. In a forthcoming paper, we prove that if (M,g)(M,g) is a smooth, connected, closed Riemannian manifold of dimension n≥3n \ge3, has positive Yamabe constant, and is not conformally diffeomorphic to the round sphere, then, for every nonempty finite set {P1,…,Pm}⊂M\{P_1,\ldots,P_m\} \subset M, there exists a positive smooth function uu on M∖{P1,…,Pm}M \setminus\{P_1,\ldots,P_m\} such that u4/(n−2)gu^{4/(n-2)}g is complete and has constant positive scalar curvature, and uu has Fowler asymptotics at each PiP_i.

  • For a fixed positive Yamabe conformal class on a closed manifold not conformally diffeomorphic to the round sphere, Khuri–Marques–Schoen [13] proved compactness through dimension 24, using the positive mass theorem in the final global argument. In dimensions n≥52n \ge52, Brendle [3] constructed smooth metrics on the sphere with a noncompact sequence of smooth solutions, developing exactly one bubble; Brendle–Marques [4] extended the construction to 25≤n≤5125 \le n \le51. For every n≥25n \ge25, Gong–Li [9] constructed sequences of positive solutions on the sphere for a fixed smooth background metric, with both the number of bubbles and the volumes of the associated conformal metrics tending to infinity. In their construction, the bubble centers approach a single point, and the conformal factors converge to zero locally uniformly away from that point.

Overview of the proofs

Our construction proceeds by an iterative Lyapunov–Schmidt reduction, starting from a Fowler solution on the punctured round projective space. At each stage, we perturb the metric locally and construct a new exact solution with an additional bubble, while retaining Fowler asymptotics sufficiently close to the puncture. The insertion points approach the puncture. The metrics converge smoothly on the whole manifold, and the solutions converge smoothly on compact subsets away from the puncture. The limiting solution retains the peaks created at successive stages and violates the Fowler upper bound. Its behavior therefore differs from the Fowler asymptotics of the isolated ends in the constructions of Schoen [21] and Mazzeo–Pacard [16]. To accommodate the infinite energy of the Fowler background, we introduce a renormalized relative energy for the finite-dimensional reduction. We adapt the localized metric perturbation constructions of Brendle [3] and Brendle–Marques [4] to successive backgrounds with Fowler asymptotics, preserving the nondegeneracy needed to continue the iteration. For a related infinite-dimensional gluing construction in the fractional Yamabe setting with the flat metric, we refer to Ao–DeLaTorre–González–Wei [1].

We now sketch our construction.

Let γ0=∣dx∣2\gamma_0 = |dx|^2 on B1(0)∖{0}B_1(0)\setminus\{0\}, with the antipodal boundary matching on ∂B1(0)\partial B_1(0), and take a fixed Fowler solution V0(x)=∣x∣−(n−2)/2v∗(−log⁡∣x∣)V_0(x) = |x|^{-(n-2)/2}v_*(-\log|x|) as the initial solution for this flat background, where v∗v_* is a fixed non-constant periodic even positive Fowler profile chosen in Section 2 with minimum value m∗m_* (called the neck size) and is normalized so that v∗(0)=m∗v_*(0) = m_*. The initial conformal metric is

V04/(n−2)γ0.V_0^{4/(n-2)}\gamma_0.

At stage jj, after fixing a new insertion ball, choose μj>0\mu_j > 0 sufficiently small. Proposition 2.2 perturbs γj−1\gamma_{j-1} in that ball to a new metric γj\gamma_j and adds a bubble to the current solution Vj−1V_{j-1}; the Lyapunov–Schmidt correction makes the resulting VjV_j an exact positive solution for the perturbed metric γj\gamma_j. Thus the conformal metric after stage jj is

Vj4/(n−2)γj,V_j^{4/(n-2)}\gamma_j,

and (γj,Vj)(\gamma_j,V_j) is the input for the next stage.

Each VjV_j has the same Fowler profile and neck parameter at the puncture as the initial solution; its periodic factor may be translated by a phase. In the Euclidean coordinates xx, the end condition has the form

Vj(x)=∣x∣−(n−2)/2(v∗(−log⁡∣x∣+Tj)+O(∣x∣δ)),∣x∣↓0,V_j(x) = |x|^{-(n-2)/2}\bigl(v_*(-\log|x|+T_j)+O(|x|^\delta)\bigr), \qquad|x|\downarrow0,

where the remainder has the weighted derivative bounds specified in (15). Proposition 2.2 gives small metric and solution changes outside the insertion ball and a high peak inside it.

Proposition 2.2 also proves that the augmented linearization in (16) is an isomorphism. Its unknown consists of a scalar phase increment and a weighted function correction; the scalar changes the Fowler phase near the puncture. This is the inverse estimate needed for the next insertion.

The Fowler end has infinite energy, so we use a finite relative energy to measure the change produced by inserting a bubble. With the insertion scale fixed, the Lyapunov–Schmidt reduction first solves for the phase increment and the function correction, and then determines the bubble parameters by finding a critical point of the reduced energy. The main difficulty is to show that neither the interaction between the bubble and the Fowler background nor the change in energy caused by adjusting the Fowler phase and the function through the projected equation destroys the nondegenerate minimum of the leading energy. The dimension assumption n≥30n \ge30 provides the necessary order separation. At the resulting critical point, the remaining finite-dimensional error vanishes, giving an exact solution. Sections 3–5 give the construction and estimates.

We choose each insertion scale after fixing the current background. The metric increments are summable in every smooth norm, and the solution increments are summable outside the new ball. A local comparison transfers the boundary lower bound into that ball. Consequently, the limiting solution satisfies the lower bound (2), which gives completeness. The peak condition (30), together with the summability of later solution increments, yields (3).

Section 2 defines the class of backgrounds, states the insertion proposition, and deduces Theorem 1.1. Section 3 proves the initial inverse estimate and develops the nonlinear phase correction and the relative energy on punctured balls. Section 4 constructs the metric perturbation and solves the projected equation after adding a bubble. Section 5 chooses the bubble parameters by finding a nondegenerate critical point of the reduced energy. Section 6 proves the insertion proposition, including invertibility of the full linearization at the new solution. Appendix § 7.§ 1 proves the nondegeneracy of the leading bubble energy. Subsection A.2 establishes a local solution theorem on arbitrary smooth backgrounds, and Subsection A.3 gives its second-order asymptotics; these local results hold in every dimension n≥3n \ge3. Subsection A.4 proves the regularity and weighted-convergence results.

Constants and uniformity. We fix n≥30n \ge30 in Sections 2–6. The constant C>0C > 0 in the estimates may change from line to line. During one insertion, it may depend on the fixed dimension, Fowler profile, background, weight, insertion point, radius, and cutoffs. It is independent of μ\mu and uniform on the stated compact parameter set. The inverse norm at the new solution may depend on the chosen insertion scale.

Bubble insertion and the proof of the main theorem

In this section, we use the insertion result and a local lower bound to prove Theorem 1.1. Lemma 2.1 supplies the initial background, Proposition 2.2 preserves its properties at each insertion, and Lemma 2.4 provides the lower bound needed for completeness.

We first describe the punctured ball and its boundary identification. Put X=B1(0)∖{0}⊂RnX = B_1(0) \setminus\{0\} \subset\mathbb{R}^n. We use fixed Euclidean coordinates xx, with r=∣x∣r = |x|, throughout the construction. In these coordinates, the Euclidean metric γ0\gamma_0 has components (γ0)ij=δij(\gamma_0)_{ij} = \delta_{ij}. The closed ball with antipodal boundary points identified represents RPn\mathbb{RP}^n; its center represents oo. The round metric of radius 1/21/2 and its Euclidean conformal factor are

g0=ω4/(n−2)γ0,ω(x)=(1+∣x∣2)−(n−2)/2.(4)g_0 = \omega^{4/(n-2)}\gamma_0,\qquad\omega(x) = (1 + |x|^2)^{-(n-2)/2}. \tag*{(4)}

Our analytic unknowns are the Euclidean representatives

γ=ω−4/(n−2)g,V=ωu.(5)\gamma= \omega^{-4/(n-2)}g,\qquad V = \omega u. \tag*{(5)}

Thus g=ω4/(n−2)γg = \omega^{4/(n-2)}\gamma and u=ω−1Vu = \omega^{-1}V. In particular, u4/(n−2)g=V4/(n−2)γu^{4/(n-2)}g = V^{4/(n-2)}\gamma. The conformal covariance formula is

LΩ4/(n−2)g(Ω−1w)=Ω−(n+2)/(n−2)Lgw.(6)L_{\Omega^{4/(n-2)}g}(\Omega^{-1}w) = \Omega^{-(n+2)/(n-2)}L_gw. \tag*{(6)}

Under the change (2.2), the Yamabe equation becomes −LγV=n(n−2)Vp-L_\gamma V = n(n - 2)V^p on XX, where p:=n+2n−2p := \frac{n+2}{n-2}. All metrics γ\gamma used at a finite stage are smooth on B‾1\overline{B}_1, equal to γ0\gamma_0 near 00 and on a fixed collar of ∂B1\partial B_1, and satisfy dVγ=dxdV_\gamma= dx.

The antipodal identification is expressed by the Kelvin extension

Vext(r,θ)=r2−nV(r−1,−θ),r≥1.V_{\mathrm{ext}}(r,\theta) = r^{2-n}V(r^{-1},-\theta),\qquad r \ge1.

At r=1r = 1,

∂rVext(1,θ)=−(n−2)V(1,−θ)−∂rV(1,−θ).\partial_rV_{\mathrm{ext}}(1,\theta) = -(n-2)V(1,-\theta)-\partial_rV(1,-\theta).

Matching values and radial derivatives therefore gives

V(1,θ)=V(1,−θ),V(1,\theta) = V(1,-\theta),
(∂r+n−22)V(1,θ)=−(∂r+n−22)V(1,−θ).(7)\left(\partial_r+\frac{n-2}{2}\right)V(1,\theta) = -\left(\partial_r+\frac{n-2}{2}\right)V(1,-\theta). \tag*{(7)}

References

  1. [1]W. Ao, A. DelaTorre, M. González and J. Wei, A gluing approach for the fractional Yamabe problem with isolated singularities, J. Reine Angew. Math. 763 (2020), 25–78.arxiv.org/abs/1609.08903
  2. [2]G. Bianchi and H. Egnell, A note on the Sobolev inequality, J. Funct. Anal. 100 (1991), 18–24.DOI
  3. [3]S. Brendle, Blow-up phenomena for the Yamabe equation, J. Amer. Math. Soc. 21 (2008), no. 4, 951–979.arxiv.org/abs/0905.3840
  4. [4]S. Brendle and F. C. Marques, Blow-up phenomena for the Yamabe equation II, J. Differential Geom. 81 (2009), 225–250.arxiv.org/abs/0905.3841
  5. [5]A. Byde, Gluing theorems for constant scalar curvature manifolds, Indiana Univ. Math. J. 52 (2003), no. 5, 1147–1199.DOI
  6. [8]D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Classics in Mathematics, Springer-Verlag, Berlin, 2001. Reprint of the 1998 edition.
  7. [9]L. Gong and Y. Li, Conformal metrics of constant scalar curvature with unbounded volumes, Proc. London Math. Soc. 131 (2025), no. 1, Article e70069.arxiv.org/abs/2406.06898
  8. [10]Q. Han and Y. Li, Singular solutions to the Yamabe equation with prescribed asymptotics, J. Differential Equations 274 (2021), 127–150.arxiv.org/abs/1909.10131
  9. [11]Z.-C. Han, Q. Jiang, H.-Y. Wang, J. Xiong, and L. Zhang, Isolated singularities of solutions to the Yamabe equation in higher dimensions I, arXiv:2609.28323 (2026).arxiv.org/abs/2609.28323
  10. [12]Z.-C. Han, J. Xiong, and L. Zhang, Asymptotic behavior of solutions to the Yamabe equation with an asymptotically flat metric, J. Funct. Anal. 285 (2023), no. 4, Article 109982, 55 pp.DOI
  11. [13]M. A. Khuri, F. C. Marques, and R. M. Schoen, A compactness theorem for the Yamabe problem, J. Differential Geom. 81 (2009), 143–196.DOI
  12. [15]F. C. Marques, Isolated singularities of solutions to the Yamabe equation, Calc. Var. Partial Differential Equations 32 (2008), 349–371.DOI
  13. [16]R. Mazzeo and F. Pacard, Constant scalar curvature metrics with isolated singularities, Duke Math. J. 99 (1999), no. 3, 353–418.
  14. [17]R. Mazzeo, D. Pollack, and K. Uhlenbeck, Moduli spaces of singular Yamabe metrics, J. Amer. Math. Soc. 9 (1996), no. 2, 303–344.
  15. [18]R. Mazzeo and N. Smale, Conformally flat metrics of constant positive scalar curvature on subdomains of the sphere, J. Differential Geom. 34 (1991), no. 3, 581–621.DOI
  16. [20]A. S. Santos, A construction of constant scalar curvature manifolds with Delaunay-type ends, Ann. Henri Poincaré 10 (2010), no. 8, 1487–1535.arxiv.org/abs/0911.4477
  17. [21]R. M. Schoen, The existence of weak solutions with prescribed singular behavior for a conformally invariant scalar equation, Comm. Pure Appl. Math. 41 (1988), no. 3, 317–392.DOI
  18. [22]J. Xiong and L. Zhang, Isolated singularities of solutions to the Yamabe equation in dimension 6, Int. Math. Res. Not. IMRN (2022), no. 12, 9571–9597.arxiv.org/abs/2006.13279

Paper details

vlnc:W_5vhmbw76
v1 · latestHistory (1)

published · Fresh — added to the Hub within the last 30 days

added ·

Usage

views · 0

downloads · 0

A view counts once per browser per day, a download each time the PDF is requested.

CC BY 4.0

Original source

  • Mathematics

Not recorded for this paper · View statement →

Looking for related papers…
Contents